A unified local ratio approximation of node-deletion problems
In this paper we consider a unified approximation method for node-deletion problems with nontrivial and hereditary graph properties. It was proved 16 years ago that every node-deletion problems for a nontrivial hereditary property is NP-complete via a few generic approximation preserving reductions from the Vertex Cover problem. An open problem posed at that time is concerned with the other direction of approximability: can other node-deletion problems be approximated as good as the Vertex Cover ?
The goal of the current paper is to take a first step along the direction of research suggested above. More specifically, one generic approximation algorithm is presented, which is applicable to every node-deletion problem for a hereditary property. It will be seen then that under simple and natural weighting schemes, serving as a parameter of the algorithm, various node-deletion problems can be approximated with ratio 2, or otherwise with some nontrivial performance ratios. Two types of graph properties are considered in this paper: one with a finite number of minimal forbidden graphs, and the other in which all the edge sets of satisfying (sub)graphs form a family of independent sets for some matroid.
KeywordsNode Degree Performance Ratio Minimal Solution Graph Property Hereditary Property
Unable to display preview. Download preview PDF.
- [ALM+92]S. Arora, C. Lund, R. Motwani, M. Sudan, and M. Szegedy. Proof verification and hardness of approximation problems. In 33rd Annual Symposium on Foundations of Computer Science, pages 14–23, 1992.Google Scholar
- [BBF95]V. Bafna, P. Berman, and T. Fujito. Constant ratio approximations of the weighted feedback vertex set problem for undirected graphs. In ISAAC '95 Algorithms and Computation, volume 1004 of Lecture Notes in Computer Science, pages 142–151, 1995.Google Scholar
- [BE85]R. Bar-Yehuda and S. Even. A local-ratio theorem for approximating the weighted vertex cover problem. In Annals of Discrete Mathematics, volume 25, pages 27–46. North-Holland, 1985.Google Scholar
- [BG94]A. Becker and D. Geiger. Approximation algorithms for the loop cutset problem. In Proc. of the 10th conference on Uncertainty in Artificial Intelligence, pages 60–68. Morgan Kaufman, July 1994.Google Scholar
- [Chv79]V. Chvátal. A greedy heuristic for the set-covering problem. Mathematics of Operations Research, 4(3):233–235, 1979.Google Scholar
- [Gav]F. Gavril. cited in [GJ79], page 134.Google Scholar
- [GJ79]M. R. Garey and D. S. Johnson. Computers and Intractability: A Guide to the Theory of NP-Completeness. W. H. Freeman and co., San Francisco, 1979.Google Scholar
- [Hoc83]D.S. Hochbaum. On the fractional solution to the set covering problem. SIAM J. Alg. Disc. Meth., 4(2):221–222, June 1983.Google Scholar
- [Kar72]R.M. Karp. Reducibility among combinatorial problems. In R. E. Miller and J. W. Thatcher, editors, Complexity of Computer Computations, pages 85–103. Plenum Press, New York, 1972.Google Scholar
- [LY80]J.M. Lewis and M. Yannakakis. The node-deletion problem for hereditary properties is NP-complete. Journal of Computer and System Sciences, 20:219–230, 1980.Google Scholar
- [LY93]C. Lund and M. Yannakakis. The approximation of maximum subgraph problems. In Proc. of 20th International Colloquium on Automata, Languages and Programming, pages 40–51, 1993.Google Scholar
- [MS85]B. Monien and E. Speckenmeyer. Ramsey numbers and an approximation algorithm for the vertex cover problem. Acta Informatica, 22:115–123, 1985.Google Scholar
- [Wel76]D.J.A. Welsh. Matroid Theory. Academic Press, New York, 1976.Google Scholar